Skip Navigation LinksHome > January 2009 - Volume 31 - Issue 1 > Jang's Pearls Bupivacaine Reaction
Text sizing:
A
A
A
Emergency Medicine News:
doi: 10.1097/01.EEM.0000344904.86311.9d
Articles

Jang's Pearls Bupivacaine Reaction

Jang, Timothy B. MD; Sandhu, Harpartap MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Jang is an assistant professor of medicine at the David Geffen School of Medicine at UCLA and the director of the emergency ultrasound at Harbor-UCLA Medical Center, in Sylmar. At the time of this writing, Dr. Sandhu was the chief resident in the emergency medicine residency at Washington University School of Medicine in St. Louis.

Back to Top | Article Outline

Case:

A 21-year-old woman is having her wisdom teeth extracted. She had a previous reaction to Procaine characterized by a rash, shortness of breath, and feeling faint. The dentist decided to use Bupivacaine for local anesthesia, but the patient developed a rash and lip swelling within five minutes, and she then became hypotensive and lethargic with evidence of respiratory distress.

A 9-1-1 call was made, and the paramedics gave SQ epinephrine immediately. In the hospital, she had continued to be hypotensive and developed stridor, requiring ICU admission, IV steroids, Benadryl, fluids, and an epinephrine drip.

She was discharged two days later on a Prednisone taper and Benadryl.

Table. No caption av...
Image Tools
Back to Top | Article Outline

Questions:

1. Was it wrong to use Bupivacaine in this patient with a prior reaction to Procaine?

2. What local anesthetic can be used next time?

Back to Top | Article Outline

Discussion:

Procaine belongs to the ester group while Bupivacaine, which belongs to the amide group. As far as I know, all the amide anesthetics have two “i's” in their names while the esters have only one, so it was not wrong to use Bupivacaine.

True allergic reactions to local anesthetics are rare (<1%), and they most commonly produce obvious skin or upper airway involvement. Most of these reactions are due to the preservatives used in the solutions, PABA with the ester anesthetics or MPB with the amides. A preservative-free anesthetic should be used in those suspected of having severe allergies to local anesthetics.

As a rule, most allergies to local anesthetics occur with the esters, not the amides. While skin testing has shown some cross-reactivity among the benzoate esters, cross-reaction between esters and amides is rare.

If for some reason, however, there is other reason for concern, you could use some old-school local anesthetics like 1% diphenhydramine or benzyl alcohol with epinephrine. The benzyl alcohol + epinephrine causes less pain with local injection than the diphenhydramine with longer anesthesia.

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share